We often hear about routine traffic stops in our local area and how to go about avoiding them, but for most authority it can be a scary and deadly time. This story deals with a patrolman named Chris Green who nearly died from a drug overdose while on duty during a routine traffic stop on Friday. In East Liverpool, Ohio, Green was called in for backup to help search a vehicle that was covered in filth and white powder.
Police believe that the white substance is known as synthetic opioid fentanyl. A substance that is 100 times more potent than heroin. Emergency responders have been using extreme caution when arriving upon a scene that deals with drugs and overdosing. Green at the time was wearing latex gloves to search the vehicle, but when it came time to search the driver, 25-year-old Justin Buckle and side kick Cortez Collins, he had taken the gloves off.
Green Speaks Out After Overdosing
Now Green, who is recovered, is speaking out about his story of overdosing and what he remembers from that night.
Green told East Liverpool’s Morning Journal Newspaper; “When I got to the scene, he was covered in it. I patted him down, and was the only time I didn’t wear gloves. Otherwise, I followed protocol.” At the time of the pat down, the powdery substance had not gotten to him. It wasn’t until later, when he returned to the police station he noticed bits of the powdery substance on his police uniform and then proceeded to wipe it off with his bare hands. Big mistake there he admits.
“I started talking weird. I slowly felt my body shutting down. I could hear them talking, but I couldn’t respond,” Green told Morning Journal. “I was in total shock. ‘No way I’m overdosing,’ I thought.”
Shortly after, Green recalls looking at his fellow officers and collapsing to the ground. The police officers around Green quickly injected Narcan, a nasal spray and rushed him to the hospital. There, doctors and nurses proceeded to give him 3 more doses to allow him to heal and recover from his overdose.
Green now back at work says that he has recovered but is not quite 100%. He explains to the local newspaper in East Liverpool that his head is congested, his heart hurts and his stomach is still nauseous. Officials have not heard back from the lab results in what the substance is, but they will be finding out soon.
Raising Awareness to Our Community
Patrolman Green, is very lucky to be alive and well on his way to being 100%. He wants officials, emergency responders and average citizens to be aware of their surroundings. He has experienced it first hand and knows that following major safety precautions and protocol is crucial.
You can raise awareness by informing your children, friends, family and loved ones that synthetic opioids can be around at any time in the public. Avoid substances in public that look powdery or unfamiliar and report immediately. If you or a loved one is suffering from an addiction, allow us to help find the right treatment program tailored towards your needs.
By: Jennifer T.